This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Swollen tongue and lip swelling in angioedema associated with ACE inhibitors

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

  • This side effect occurs in approximately 0.1 to 0.7% of users (1) with an increased risk in elderly individuals, females, and the African American population with a prior history of cutaneous drug eruptions, allergy reactions, and patients on immunomodulatory agents (2)

  • The mechanism underlying the angio-oedema is likely to be the increased availability of bradykinin; this effect may also aggravate the angio-oedema associated with HAE. Angio-oedema associated with angiotensin receptor blockers has been reported infrequently and hence their use in individuals with ACE inhibitor-related angio-oedema has been questioned but is not contra-indicated (3)

  • this side effect most commonly affects the face and mucous membranes, lips, tongue and larynx (3)

  • in general, symptoms are mild and short-lived and this side effect occur within hours, or, at most weeks, after starting ACE inhibitor therapy - it reverses within hours of stopping treatment with the ACE inhibitor
    • however note that episodes of angio-oedema may persist for a few months after withdrawal of the ACE inhibitor without undermining the validity of the drug-related diagnosis
    • individuals of Afro-Caribbean origin are at increased risk of ACE inhibitor-induced angio-oedema and as these drugs are less effective in such individuals, an alternative antihypertensive may be prudent (2)
    • antihistamines, corticosteroids and adrenaline are often used to treat these individuals although the efficacy of such treatment remains undetermined. C1 inhibitor concentrate is not beneficial in patients with acute angio-oedema associated with ACE inhibitors. Icatibant is a specific antagonist of bradykinin B2 that can be used to treat angioedema and when compared to conventional steroid and antihistamine therapy, it shows comparable relief after a single dose (4)
    • individuals who do not improve even after several months of stopping the ACE inhibitor, probably have idiopathic angio-oedema and are coincidentally taking an ACE inhibitor (1)
      • there are no routine investigations to distinguish responders from non-responders to ACE inhibitor withdrawal
      • if the ACE inhibitor is responsible but is not withdrawn, the attacks may become more frequent and severe. ACE inhibitors are contra-indicated in subjects with a history of chronic angio-oedema, and alternative drugs should be used

Reference:

1. Ameer M. et al. Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema: A Case Report With a Review of Management Options. Cureus. 2023 Jun; 15(6): e40320.

2. Kostis WJ et al. ACE inhibitor-induced angioedema: a review. Curr Hypertens Rep. 2018;20:55.

3. Maurer M, Magerl M. Differences and similarities in the mechanisms and clinical expression of bradykinin-mediated vs. mast cell-mediated angioedema. Clin Rev Allergy Immunol. 2021;61:40–49.

4. Yuen TY, Goh MS. A case report of ACE inhibitor induced angioedema and review of management options. Proc UCLA Healthcare. 2017;21


Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.

The content herein is provided for informational purposes and does not replace the need to apply professional clinical judgement when diagnosing or treating any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions.

Connect

Copyright 2024 Oxbridge Solutions Limited, a subsidiary of OmniaMed Communications Limited. All rights reserved. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions receives funding from advertising but maintains editorial independence.